Alert archive / Louisiana / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS New Orleans, LA

May 11, 2021Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this areal flood warning at May 11, 2021, 11:50 AM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 11:50 AM CDT (16:50 UTC)
Expired
May 11, 2021, 1:45 PM CDT
In force
115 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2600 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

666 
WGUS44 KLIX 111650
FLWLIX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans LA
1150 AM CDT Tue May 11 2021

LAC103-105-111845-
/O.NEW.KLIX.FA.W.0002.210511T1650Z-210511T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Tammany LA-Tangipahoa LA-
1150 AM CDT Tue May 11 2021

The National Weather Service in New Orleans has issued a

* Flood Warning for...
  West Central St. Tammany Parish in southeastern Louisiana...
  Southeastern Tangipahoa Parish in southeastern Louisiana...

* Until 145 PM CDT.

* At 1150 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 4 inches of rain have fallen.

Some locations that will experience flooding include...
  Covington, Abita Springs and Madisonville.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3048 9021 3054 9011 3054 8997 3047 8988
      3033 9003 3034 9005 3037 9009 3037 9012
      3038 9018 3039 9019 3039 9021 3037 9023
      3038 9027

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this areal flood warning went out at May 11, 4:46 AM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, May 11, 4:46 AM CDT, 7 hours 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
446 AM CDT Tue May 11 2021

.SHORT TERM...

There were not a lot of changes needed to the forecast as a
whole as the overall scenario remains fairly unchanged.
Unfortunately, that four letter word will be the main issue for us
again today and into tomorrow as well. Rain will once again move
into the area by the afternoon hours as a front remains stalled
near and to the north of the forecast area and the next shortwave
feature moves across the area from west to east.

While some of the storms today and tomorrow could become strong to
severe, the main issue will be the possibility of heavy rainfall.
Any stronger storms across the area will be capable of strong
winds, large hail and even a isolated tornado. That said, given
the high PW values expected again across the area and more than
adequate forcing, areas of heavy rain are likely to occur
beginning in the northern part of the forecast area and slowly
pushing southward. Additional rainfall amounts of 2-4 inches are
likely with isolated higher amounts possible. Given the amount of
rain the area has had over the last several days, and weeks for
that matter, opted not to try to pinpoint the location of the
heaviest rainfall and went with a flash flood watch for the entire
area from 18Z today through 18Z tomorrow.

By late tomorrow evening, the rain should begin pushing off into
the coastal waters and out of the area as the front finally moves
through the area and into the coastal waters by Thursday morning.
Some lingering rainfall is possible on Thursday but clearing
should begin from northwest to southeast as the day progresses.

.LONG TERM (Thursday night and beyond)...

By Thursday evening, northern stream shortwave should have pushed
any significant precipitation offshore, with the possible
exception of extreme lower Plaquemines Parish. Shortwave ridging
will move into the area Friday and Saturday, before onshore flow
returns as the ridge shifts to the east of the area. Weak
shortwaves in southwesterly flow could produce a few showers or
thunderstorms as early as Sunday afternoon. Areal coverage of
thunderstorms is likely to increase Monday into Tuesday as a
shortwave moves eastward out of the southern Rockies. Blended
solutions are carrying relatively high PoPs for much of the area
Monday into Tuesday, and it looks like the 00Z GFS is showing some
agreement with this solution. Blended temperature guidance
doesn't deviate much from what the 12Z GFS/ECMWF medium range
solutions were giving, so making significant adjustments wasn't
really considered. 35

&&

.AVIATION...

Ceilings have lowered at most terminals by with some reduced
visibilities as well. Still some convection well to the northwest
near KSHV that has tended to work it's way southeast. At this
time, it'd be close to sunrise before getting to KBTR, and not
confident it would make it that far, so will not be carrying
mention of TSRA in the first 9 hours of the 06Z TAF package, but
threat is certainly not zero.

The overnight IFR conditions should improve to MVFR ceilings
around 15Z. Question then becomes exactly where/when convection
initiates during the day today. Synoptic scale models (GFS,
ECMWF) develop most convection north of all of our terminals, and
keep it there during the day. Some of the convection allowing
models develop TSRA near at least our northern terminals during
daytime heating. For now, will carry VCTS beginning at 15Z and
continue through the day for each terminal, but this may need to
be trimmed back in later forecasts, particularly at KHUM and the
New Orleans terminals. Ceilings again could drop into the IFR
range beyond 00Z Wednesday.

&&

.MARINE...

Outside of the convective risk for isolated strong wind events
from thunderstorms, the pattern over the coastal waters will be
fairly benign through Wednesday. However, winds could increase
into exercise caution range in the wake of a passing cold front
Wednesday night through Friday night. Conditions should improve by
Saturday as high pressure shifts over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  66  73  57 /  80  80  90  40
BTR  86  68  76  61 /  70  80  90  40
ASD  85  68  78  62 /  70  60  90  50
MSY  87  73  80  67 /  50  60  90  50
GPT  82  69  79  62 /  60  60  90  50
PQL  82  68  79  61 /  60  50  90  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for LAZ034>037-039-046>050-056>061-063>072-
     075>078.

GM...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for GMZ530.

MS...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for MSZ068>071-077-080>082.

GM...&&

In the hours before

Special weather statement, May 11, 9:21 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
921 AM CDT Tue May 11 2021

LAZ039-071-072-075-111500-
Washington-Northern Tangipahoa-Northwest St. Tammany-Southern
Tangipahoa-
921 AM CDT Tue May 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
CENTRAL TANGIPAHOA AND SOUTHWESTERN WASHINGTON PARISHES...

At 921 AM CDT, a strong thunderstorm was located near Robert, or 10
miles west of Covington, moving north at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hammond, Franklinton, Amite, Ponchatoula, Amite City, Independence,
Roseland, Folsom, Enon, Wilmer, Natalbany, Robert and Tickfaw.

This includes the following Interstates...
 Interstate 12 between mile markers 39 and 57.
 Interstate 55 in Louisiana between mile markers 25 and 26, and
between mile markers 46 and 55.

LAT...LON 3042 9020 3042 9046 3085 9057 3084 8992
TIME...MOT...LOC 1421Z 174DEG 22KT 3052 9027

MEFFER
Special weather statement, May 11, 9:47 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
947 AM CDT Tue May 11 2021

MSZ077-111530-
Pearl River-
947 AM CDT Tue May 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 947 AM CDT, a strong thunderstorm was located near Mcneil, or 11
miles south of Poplarville, moving northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Poplarville.

This includes Interstate 59 in Mississippi between mile markers 15
and 36.

LAT...LON 3089 8934 3079 8934 3064 8948 3065 8954
      3063 8954 3065 8960 3098 8957
TIME...MOT...LOC 1447Z 203DEG 19KT 3068 8953

MEFFER
Special weather statement, May 11, 9:53 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
953 AM CDT Tue May 11 2021

LAZ034-046>050-056-057-111600-
Livingston-Iberville-Ascension-Pointe Coupee-Assumption-West Baton
Rouge-St. James-East Baton Rouge-
953 AM CDT Tue May 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ASCENSION...
WEST BATON ROUGE...SOUTH CENTRAL POINTE COUPEE...NORTHWESTERN
LIVINGSTON...IBERVILLE...EAST BATON ROUGE AND NORTHERN ASSUMPTION
PARISHES...

At 953 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ramah to near Lake Fausse Pointe.
Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Baker, Denham Springs, Gonzales, Donaldsonville,
Plaquemine, Port Allen, Oak Hills Place, St. Gabriel, Addis, Brusly,
White Castle, Maringouin, Rosedale, Grosse Tete, Westminster,
Geismar, Erwinville, Watson and Ramah.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 130 and 178.
 Interstate 12 between mile markers 1 and 13.
 Interstate 110 in Louisiana between mile markers 1 and 8.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3050 9158 3066 9090 2996 9096 2996 9125
      3000 9126 3000 9123 3004 9122 3003 9124
      3006 9127 3006 9137 3010 9138 3010 9146
      3019 9147 3020 9149 3023 9148 3026 9159
      3030 9161
TIME...MOT...LOC 1453Z 263DEG 23KT 3044 9152 3004 9158

MEFFER
Special weather statement, May 11, 10:13 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1013 AM CDT Tue May 11 2021

MSZ077-080-081-111600-
Harrison-Hancock-Pearl River-
1013 AM CDT Tue May 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...
NORTHEASTERN HANCOCK AND EAST CENTRAL PEARL RIVER COUNTIES...

At 1013 AM CDT, a strong thunderstorm was located near Kiln, or 7
miles north of Diamondhead, moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Diamondhead, Saucier and Kiln.

LAT...LON 3077 8934 3065 8934 3065 8925 3068 8924
      3068 8915 3066 8911 3038 8935 3046 8953
      3079 8939
TIME...MOT...LOC 1513Z 208DEG 21KT 3049 8940

MEFFER
Special weather statement, May 11, 10:34 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1034 AM CDT Tue May 11 2021

LAZ039-MSZ071-077-111630-
Washington-Walthall-Pearl River-
1034 AM CDT Tue May 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...EASTERN WALTHALL AND NORTHERN PEARL RIVER COUNTIES...

At 1034 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Franklinton to 6 miles
north of Poplarville. Movement was north at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bogalusa, Poplarville, Varnado, Salem, Dexter and Angie.

This includes Interstate 59 in Mississippi between mile markers 31
and 42.

LAT...LON 3133 9004 3118 9003 3117 9000 3113 9000
      3113 8994 3107 8992 3107 8984 3100 8983
      3101 8951 3098 8947 3098 8943 3101 8942
      3101 8935 3087 8936 3077 9008 3135 9014
TIME...MOT...LOC 1534Z 183DEG 24KT 3086 9000 3094 8954

MEFFER
Special weather statement, May 11, 11:42 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1142 AM CDT Tue May 11 2021

MSZ082-111745-
Jackson-
1142 AM CDT Tue May 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON COUNTY...

At 1142 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Vancleave to Hickory Hills. Movement
was northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Moss Point, Escatawpa, Gautier, Wade, Helena, Big Point, Hurley,
Vancleave and Hickory Hills.

This includes Interstate 10 in Mississippi between mile markers 60
and 76.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3036 8845 3033 8845 3032 8849 3032 8851
      3034 8851 3034 8857 3037 8859 3036 8860
      3037 8862 3036 8861 3037 8863 3036 8865
      3073 8883 3074 8842 3046 8840 3038 8841
      3035 8839
TIME...MOT...LOC 1642Z 237DEG 24KT 3056 8872 3046 8863

MEFFER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:57 PM CDTRiver Flood WarningLIXTangipahoa5 days
May 10, 8:58 PM CDTRiver Flood WarningLIXSaint Tammany61 hr
May 10, 9:33 PM CDTAreal Flood AdvisoryLIXLafourche, Terrebonne48 min
May 11, 3:11 AM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more39 hr
May 11, 7:11 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines32 min
May 11, 7:43 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines77 min
May 11, 7:49 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans116 min
May 11, 8:49 AM CDTAreal Flood AdvisoryLIXOrleans, Saint Tammany116 min
May 11, 9:14 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington29 min
May 11, 9:17 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena43 min
May 11, 9:21 AM CDTSpecial Weather StatementLIXTangipahoa39 min
May 11, 9:25 AM CDTSpecial Marine WarningLIX65 min
May 11, 9:53 AM CDTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge67 min
May 11, 10:06 AM CDTRiver Flood WarningLIXSaint Tammany6 days
May 11, 10:20 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more115 min
May 11, 10:25 AM CDTSpecial Marine WarningLIX65 min
May 11, 10:26 AM CDTRiver Flood WarningLIXSaint Tammany61 hr
May 11, 10:26 AM CDTRiver Flood WarningLIXSaint Helena24 hr
May 11, 10:34 AM CDTSpecial Weather StatementLIXWashington56 min
May 11, 11:25 AM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington3 hr
May 11, 11:38 AM CDTSpecial Marine WarningLIX67 min
May 11, 12:10 PM CDTSpecial Weather StatementLIXSaint Charles35 min
May 11, 12:28 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint John the Baptist2 hr
May 11, 12:35 PM CDTSpecial Marine WarningLIX55 min
May 11, 1:04 PM CDTTornado WarningLIXOrleans14 min
May 11, 1:24 PM CDTAreal Flood AdvisoryLIXSaint Tammany66 min
May 11, 3:05 PM CDTSpecial Marine WarningLIX55 min
May 11, 3:52 PM CDTSpecial Marine WarningLIX53 min

Nearby

Areal Flood Warnings in Louisiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.